Bipolar Disorder Community
Does Seroquel, Lithium, or Depakote cause you to gain weight?
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Does Seroquel, Lithium, or Depakote cause you to gain weight?

Check out these T-shirts.  LOL perfect to wear to support groups.  The "Seroquel Made me Eat It" The "Depakote Made Me Eat IT"  " The Lithium Made Me Eat It" T-shirt.

t-shirts.cafepress.com/mood-stabilizers

www.cafepress.com/crazymeds/6451975

Does Seroquel, Lithium, or Depakote cause you to gain weight?  Has anyone any ideas on how to lose medication weight without going off the meds.

I just read that Seroquel causes hunger after eating a meal.  I know when I eat a meal I am still hungry.  Has this happened to anyone else?  

Related Discussions
8 Comments Post a Comment
Blank
952564_tn?1268372247
Yes, all of those contribute to weight gain. Also Seroquel contributes to raising your blood glucose levels so for instance I already am at high risk for type 2 diabetes due to family history and I'm already overweight, so my doctor will not prescribe it for me. He said it is too great a risk of me developing type 2 at a young age.

There are very few psychiatric meds that do not contribute to weight gain. I think Lamictle, Geodon (sp?), and one that starts with T (but that one I think also lowers the effectiveness of birthcontrol.) If you are concerned about weight gain talk to your doctor.
Blank
Avatar_f_tn
I take Seroquel xr and Lithium. The Seroquel xr for about two and a half months. The Lithium for over ten years. The Lithium, I do not believe it causes weight gain. Seroquel xr, yes. It, so far is the best antipsychotic I have ever taken, we'll see as the time goes on. I gained about fifteen pounds at first on Seroquel xr! I cut out most colas, I never have been a snacker. It does not make me crave food or sugar, it just adds weight. There is a great solution, eat smaller portions, drink more water and walk or if in warm area, swim. But it is not permanent unless you do nothing to take it back off.
Good luck,
zzzmykids
Blank
1039200_tn?1314915608
I wouldn't be put off starting a drug that has weight gain listed as a side effect unless you had specific reason, such as the one mentioned by Xila.
Not everyone gains weight on the drugs. For instance I am on 500mg seroquel and have been on higher dose. Since starting I have lost 37lb! and am now slightly underweight so it can have the opposite effect as well! But then again I'm weird like that and drugs often effect me in ways their not supposed to!
Blank
Avatar_f_tn
When my Seroquel was 800 I lost weight 50 pounds then it was lowered to 400 and I gained weight.  But I also have a thyroid problem probably from the Seroquel that caused weight gain.  
Blank
Avatar_m_tn
i never gained on lithiem..only serquil 90 pounds in 2 yrs  lost 100 when stopped it..
Blank
Avatar_f_tn
Wow that's a lot of weight lost!  Did you replace the Seroquel with another med?
Blank
518117_tn?1376975281
My son has been on Seroquel for 6 yrs. Gained some slight weight on it. Was only on Lithium a short while, so not enough time on it to notice any weight gain. He was put on Depakote maybe 6 months or so ago. Ballooned up an extra 50 lbs. on the Depakote. Now, is off the Depakote thank goodness due to excessive weight gain. He is very slowly losing the extra 50 lbs. but it is a struggle.
Blank
654560_tn?1331858181
Yes yes and did I say yes......Lithium was a moderate weight gain maybe 15 lbs. I needed that weight because I travled around in an elevated mood and burned calories like nobody's business. I weighed a wopping 105lbs. @ age 45.
Today I take seroquel, I gained up to 140lbs. I am 5"5 . Recently I have been cutting back on my seroquel and I am down to 125lbs. again, GOOD weight fot my height, small framed.
Good eating habits help all the way around, meds or no meds, Cut back on sugar because I was never a sweet eater til seroquel, now I have days that I crave it soooooo  Fruit instead
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
18 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Mood Disorders Answerers
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
585414_tn?1288944902
Blank
ILADVOCATE
NY
Avatar_f_tn
Blank
Anonymouse88
1551327_tn?1389046959
Blank
Bubulous
Tompkinsville, KY
574118_tn?1305138884
Blank
adel_ezz
cairo, Egypt
Avatar_f_tn
Blank
remar
st. louis, MO